Georgia, 2012

Hail and Damaging Winds in Georgia, July 3, 2012

July 3, 2012 · NWS FFC · 23 events in 20 counties and zones

Another strong shortwave swung across the Tennessee Valley on the 3rd. Meanwhile, a lee side trough remained in place across central Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$464,000
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Another strong shortwave swung across the Tennessee Valley on the 3rd. Meanwhile, a lee side trough remained in place across central Georgia. These two forcing mechanisms combined with continued strong daytime heating and low level moisture allowed another round of severe pulse convection to form during the afternoon hours. Several severe thunderstorms developed, with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 3, 1:09 PM EST, 44 minutes earlier.

Area forecast discussion, Jul 3, 1:09 PM EST, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
209 PM EDT TUE JUL 3 2012

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
GEORGIA REMAINS UNDER THE WEAKENED EASTERN END OF THE CENTRAL U.S.
RIDGE THROUGH THE PERIOD. WEAK SHORT WAVE TRAVELS DOWN THE EASTERN
PERIPHERY OF THE RIDGE TOMORROW INTO TOMORROW NIGHT...BUT MAIN
EFFECTS FROM THIS FEATURE REMAIN NORTH AND EAST OF THE FORECAST
AREA. RIDGE APPEARS STRONG ENOUGH FOR CONTINUED ABOVE NORMAL
TEMPERATURES BUT NOT STRONG ENOUGH TO SUPPRESS SCATTERED...MAINLY
DIURNAL...CONVECTION. PERSISTENT SURFACE TROUGH IN THE LEE OF THE
APPALACHIANS WILL PROVIDE SOME LOW LEVEL SUPPORT FOR THUNDERSTORM
DEVELOPMENT AS WELL. ALTHOUGH STRONG SURFACE HEATING AND AMPLE LOW
LEVEL MOISTURE WILL COMBINE FOR MODERATE INSTABILITY LATE THIS
AFTERNOON INTO THE EARLY EVENING...AND AGAIN WEDNESDAY AFTERNOON AND
EVENING...WEAK SHEAR AND A LACK OF A STRONG FOCUSING MECHANISM
SHOULD KEEP SEVERE THUNDERSTORM THREAT LIMITED TO ISOLATED. WITH
AFTERNOON HIGH TEMPERATURES EXPECTED TO REMAIN IN THE MID TO UPPER
90S...AFTERNOON HEAT INDEX VALUES REMAIN UNCOMFORTABLY HIGH...BUT
ARE NOT EXPECTED TO REACH ADVISORY CRITERIA THROUGH THE PERIOD.

20

.LONG TERM /THURSDAY THROUGH TUESDAY/...
NO CHANGES TO THE CURRENT LONG TERM. PREVIOUS LONG TERM DISCUSSION FOLLOWS...

/ISSUED 258 AM EDT TUE JUL 3 2012/
AS THE LONG TERM BEGINS...LOOKS AS THOUGH SHORTWAVE EMBEDDED IN
NW FLOW ALOFT WILL BE ONGOING IN ITS PASSAGE THROUGH THE FORECAST
AREA. PASSAGE OF THE SHORTWAVE WILL SHUNT SURFACE TROUGH AND
ASSOCIATED BEST MOISTURE SOUTHWARD ON THURSDAY AND WILL INDICATE A
POP DISTRIBUTION FAVORING THE SOUTHERN TIER FOR BEST CHANCES. THIS
GENERAL PATTERN WILL CONTINUE INTO WEEKS END AND THE WEEKEND
ALTHOUGH AT TIMES ADDITIONAL SHORTWAVE ENERGY WILL ENHANCE RAIN
CHANCES EVEN NORTH OF THE SURFACE TROUGH. STRONGER BELT OF
SHORTWAVES AND MORE ORGANIZED ACTIVITY WILL HOLD OFF UNTIL EARLY
NEXT WEEK AS UPPER RIDGE BUILDS WEST. SHOULD SEE RAIN CHANCES
HIGHER THAN CLIMO FOR ALL AREAS SHOULD CURRENT MODELS PROJECTIONS
VERIFY.

BASED ON RECENT TRENDS...FEEL MORE ACTIVE PATTERN AND ASSOCIATED
CLOUDS AND PRECIP WARRANT A LOWERING OF TEMPS IN THE EXTENDED.
THIS WILL TAKE THE ADVERTISED UPPER 90S OF THE MEX AND KNOCK THEM
BACK TO THE MID 90S.
/17
DEESE

&&

.AVIATION...
18Z UPDATE...
VFR CONDITIONS ARE EXPECTED OUTSIDE OF CONVECTION THROUGH 06Z.
ISOLATED TO SCATTERED AREAS OF MVFR VISIBILITIES ARE EXPECTED
BETWEEN 06Z AND 14Z...BUT ONLY TAF SITES I EXPECT TO BE IMPACTED
WOULD BE KAHN AND KMCN. ISOLATED CONVECTION ALREADY DEVELOPING AND
COVERAGE SHOULD INCREASE TO SCATTERED THROUGH 01Z WHEN COVERAGE
SHOULD BEGIN TO DECREASE TO ISOLATED AT BEST THROUGH 18Z. WINDS WILL
REMAIN WEST TO NORTHWEST BETWEEN 5 AND 10KT THROUGH 00Z...THEN
DIMINISH TO 5 KT OR LESS AND BECOME MORE WESTERLY.

//ATL CONFIDENCE...18Z UPDATE...
HIGH.

20

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          73  96  73  96 /  30  30  30  40
ATLANTA         76  94  76  95 /  30  30  30  40
BLAIRSVILLE     69  91  68  91 /  30  30  30  30
CARTERSVILLE    69  95  69  96 /  30  30  30  40
COLUMBUS        76  96  75  94 /  30  30  30  50
GAINESVILLE     74  94  74  93 /  30  30  30  40
MACON           74  97  72  96 /  30  30  30  50
ROME            69  96  70  97 /  30  30  30  40
PEACHTREE CITY  69  95  69  93 /  30  30  30  50
VIDALIA         75  96  75  95 /  30  30  30  50

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 3, 3:24 AM EST, 10 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 AM EDT TUE JUL 3 2012

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-040830-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
424 AM EDT TUE JUL 3 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING ACROSS
NORTH AND CENTRAL GEORGIA.

.SYNOPSIS...
A STRONG MID AND UPPER LEVEL RIDGE WILL CONTINUE TO WEAKEN ACROSS
THE AREA AS A WEAK TROUGH OF LOW PRESSURE AT THE SURFACE REMAINS
STATIONARY ACROSS CENTRAL GEORGIA.

.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE ISOLATED SEVERE THUNDERSTORMS WILL BE
QUARTER SIZED HAIL...DAMAGING WINDS...LIGHTNING...AND BRIEF HEAVY
RAIN. THE BEST TIME FOR THUNDERSTORM DEVELOPMENT WILL MID
AFTERNOON THROUGH EVENING.

.DISCUSSION...
A SURFACE TROUGH AND HIGH INSTABILITY WILL ACT AS A FOCUS FOR
SCATTERED THUNDERSTORM DEVELOPMENT WITH ISOLATED SEVERE
STORMS POSSIBLE. CONTINUED COLD MID LEVEL TEMPERATURES AND JUST
ENOUGH FLOW ALOFT WILL ALLOW FOR LARGE HAIL IN THE STRONGER
STORMS. IN ADDITION...MOST STORMS WILL BE CAPABLE OF PRODUCING
STRONG TO SEVERE WIND GUSTS DUE TO THE PRESENCE OF ENHANCED
DOWNDRAFT PARAMETERS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...
A SERIES OF SHORTWAVES WILL MOVE THROUGH THE REGION THROUGH THE
WEEK ENHANCING THE THUNDERSTORM POTENTIAL WEDNESDAY AND AGAIN ON
THURSDAY AFTERNOON. GENERALLY SCATTERED COVERAGE IS EXPECTED FOR
MOST AREAS THIS WEEK ALTHOUGH THE FOCUS IS EXPECTED TO SHIFT TO
SOUTHERN PORTIONS OF THE AREA AFTER WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS NOT REQUESTED BUT SPOTTERS ARE ENCOURAGED
TO SUBMIT REPORTS OF SEVERE WEATHER THROUGH THE WEB BY GOING TO
WEATHER.GOV/ATLANTA.

In the hours before

Special weather statement, Jul 3, 1:17 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
217 PM EDT TUE JUL 3 2012

GAZ047-048-031845-
217 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR 35 MPH WINDS IN WALTON AND NEWTON
COUNTIES UNTIL 245 PM EDT...

AT 216 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER JERSEY...MOVING SOUTH AT 5 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
WALTON AND NEWTON COUNTIES THROUGH 245 PM EDT. SOME LOCATIONS IN THE
PATH OF THIS STORM INCLUDE GUM CREEK...WALNUT GROVE...JERSEY...BRICK
STORE...STARRSVILLE...ALMON...PORTERDALE...OXFORD...COVINGTON AND
SOCIAL CIRCLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON
ROADWAYS.

&&

LAT...LON 3363 8366 3359 8369 3356 8368 3351 8392
      3365 8394 3367 8392 3371 8393 3371 8391
      3374 8391 3376 8394 3380 8374
TIME...MOT...LOC 1817Z 357DEG 3KT 3368 8383
Special weather statement, Jul 3, 1:39 PM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
239 PM EDT TUE JUL 3 2012

GAZ046>049-031915-
239 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN WALTON...
ROCKDALE...NEWTON AND MORGAN COUNTIES UNTIL 315 PM EDT...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM JERSEY TO HERNDONVILLE THE LINE OF
THUNDERSTORMS WERE NEARLY STATIONARY.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS WALTON...ROCKDALE...NEWTON AND MORGAN COUNTIES THROUGH 315 PM
EDT. SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE GUM CREEK...
BIG HAYNES CREEK PARK...HERNDONVILLE...YOUTH...WALNUT GROVE...
PANNELL...MONROE...JERSEY...BETWEEN...RUTLEDGE...HARD LABOR CREEK
STATE PARK...BRICK STORE...EBENEZER AND SOCIAL CIRCLE. HEAVY
DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3373 8352 3356 8358 3362 8389 3377 8401
      3379 8398 3387 8383
TIME...MOT...LOC 1839Z 300DEG 2KT 3371 8381 3369 8367
Special weather statement, Jul 3, 1:50 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
250 PM EDT TUE JUL 3 2012

GAZ052-031915-
250 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN HEARD
COUNTY UNTIL 315 PM EDT...

AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER FRANKLIN...MOVING SOUTH AT 5 MPH.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS THEY MOVE
ACROSS HEARD COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF
THESE STORMS INCLUDE FROLONA...FRANKLIN...WARESVILLE...TEXAS...
NORTHERN PORTIONS OF WEST POINT LAKE...AND GLENN. HEAVY DOWNPOURS
WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3332 8527 3337 8506 3320 8499 3317 8508
      3319 8510 3318 8511 3316 8513 3312 8524
TIME...MOT...LOC 1850Z 346DEG 3KT 3326 8514
Special weather statement, Jul 3, 1:52 PM EST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
252 PM EDT TUE JUL 3 2012

GAZ076-031915-
252 PM EDT TUE JUL 3 2012

...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN JEFFERSON
COUNTY UNTIL 315 PM EDT...

AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER LOUISVILLE THE THUNDERSTORM WAS NEARLY
STATIONARY.

THIS STORM HAS THE POTENTIAL TO PRODUCE PEA SIZED HAIL...FREQUENT
CLOUD TO GROUND LIGHTNING AND WIND GUSTS TO 35 MPH AS IT MOVES ACROSS
JEFFERSON COUNTY THROUGH 315 PM EDT. SOME LOCATIONS IN THE PATH OF
THIS STORM INCLUDE GRANGE...STELLAVILLE...STAPLETONS CROSSROADS...
MATTHEWS...WRENS...STAPLETON...MOXLEY...WADLEY...BARTOW AND
LOUISVILLE. HEAVY DOWNPOURS WILL CAUSE PONDING OF WATER ON ROADWAYS.

&&

LAT...LON 3286 8229 3285 8231 3286 8252 3292 8251
      3295 8254 3302 8255 3303 8259 3311 8260
      3318 8256 3329 8230 3327 8226 3314 8226
      3308 8228 3293 8227
TIME...MOT...LOC 1852Z 356DEG 2KT 3305 8246

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 thunderstorm wind, 3 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Muscogee

When
July 3, 1:53 PM EST
Where
Muscogee County, 1.35 mi WSW of Double Churches to 0.69 mi N of (Csg)columbus Metro
Measured
50 kt (58 mph) measured gust
Property damage
$2,000
Reported by
Official NWS Observations
Coordinates
32.540, -84.990

The Columbus Metropolitan Airport official observation (KCSG) reported a 58 mph wind gust. The Muscogee County 911 center reported a few trees and a traffic light down near the airport.

Thunderstorm Wind, Jefferson

When
July 3, 2:12 PM EST
Where
Jefferson County, 0.58 mi W of Louisville
Measured
40 kt (46 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
33.000, -82.410

The Jefferson County 911 Center relayed a report of three trees down in Louisville.

Thunderstorm Wind, Johnson

When
July 3, 2:49 PM EST to 2:54 PM EST
Where
Johnson County, 0.48 mi SSE of Wrightsville to 0.9 mi NE of Kite
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.724, -82.716

The Johnson County 911 Center reported that at least ten trees were blown down across the county.

Hail, Harris

When
July 3, 3:00 PM EST to 3:05 PM EST
Where
Harris County, 1.16 mi W of Bartletts Ferry Lake
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
32.680, -85.090

A Georgia State Trooper reported quarter sized hail near Lake Harding in western Harris County.

Thunderstorm Wind, Harris

When
July 3, 3:00 PM EST to 3:05 PM EST
Where
Harris County, 0.9 mi NW of Hamilton to 1.16 mi W of Bartletts Ferry Lake
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.760, -84.880

The Harris County 911 Center reported that several trees were blown down between Hamilton and Lake Harding. Two of the trees were down at the 911 Center.

Hail, Washington

When
July 3, 3:20 PM EST to 3:25 PM EST
Where
Washington County, 2.98 mi WNW of Tennille
Measured
1.75 in hail
Property damage
$51,000
Reported by
911 Call Center
Coordinates
32.940, -82.850

The Washington County 911 Center relayed a report of golf ball sized hail in west of Tennille.

Thunderstorm Wind, Carroll

When
July 3, 3:40 PM EST
Where
Carroll County, 2.07 mi N of Carrollton
Measured
50 kt (58 mph) estimated gust
Property damage
$55,000
Reported by
Emergency Manager
Coordinates
33.610, -85.080

The Carroll County Emergency Manager reported that at least six trees and several power lines were blown down just north of Carrollton near Spence Road. One tree fell on a house.

Thunderstorm Wind, Henry

When
July 3, 3:50 PM EST
Where
Henry County, 1.96 mi SSE of Blacksville
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
33.403, -84.140

The Henry County Emergency Manager reported that severe thunderstorm winds blew over seven tractor trailers near the intersection of Highway 42 and King Mill Road. An individual inside one of the vehicles was transported to the hospital with minor injuries.

Thunderstorm Wind, Wilkinson

When
July 3, 4:00 PM EST to 4:10 PM EST
Where
Wilkinson County, 0.69 mi S of Irwinton to Toomsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.810, -83.170

The Wilkinson County 911 Center and the Sheriff reported several trees down across the county.

Thunderstorm Wind, Spalding

When
July 3, 4:19 PM EST to 4:24 PM EST
Where
Spalding County, 1.5 mi WSW of Towalaga to 0.58 mi E of Griffin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.315, -84.225

The Spalding County 911 Center reported several trees were blown down especially across the northern portion of the county.

Thunderstorm Wind, Macon

When
July 3, 4:20 PM EST
Where
Macon County, 1.8 mi SSW of Barrons Lane to 1.6 mi N of Four Pts
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.357, -84.015

The Macon County 911 Center reported that several trees and several power lines were blown down along Highways 49 and 224.

Hail, Lamar

When
July 3, 4:25 PM EST to 4:30 PM EST
Where
Lamar County, 2.15 mi NNW of Graddick
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
33.100, -84.160

The Lamar County Sheriff's Office reported quarter sized hail along Highway 36 East north of Barnesville.

Thunderstorm Wind, Lamar

When
July 3, 4:25 PM EST to 4:30 PM EST
Where
Lamar County, 1.98 mi SW of Liberty Hill to Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
33.129, -84.153

The Lamar County Sheriff's Office reported that several trees and power lines were blown down in the northern half of the county.

Thunderstorm Wind, Fayette

When
July 3, 4:42 PM EST
Where
Fayette County, 1.34 mi ESE of Stop to 0.54 mi NW of Fayetteville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.470, -84.560

The Fayette County Emergency Manager reported that a few trees and a few power lines were blown down between Highway 74 and Highway 85 between approximately Tyrone and Fayetteville. One tree fell on a barn, trapping a donkey inside.

Thunderstorm Wind, Houston

When
July 3, 4:43 PM EST
Where
Houston County, 0.69 mi N of Perry
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
911 Call Center
Coordinates
32.460, -83.730

The Houston County 911 Center reported that 11 trees were blown down in Perry.

Thunderstorm Wind, Fulton

When
July 3, 4:56 PM EST
Where
Fulton County, 1.8 mi NW of Lakewood Hgts
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.700, -84.390

The Fulton County Emergency Manager reported that power lines were blown down in the Lakewood Park area.

Thunderstorm Wind, De Kalb

When
July 3, 4:58 PM EST
Where
De Kalb County, 0.69 mi N of Gresham Park
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
33.730, -84.300

The DeKalb County 911 Center reported a few power lines blown down south of Decatur.

Thunderstorm Wind, Monroe

When
July 3, 5:05 PM EST to 5:15 PM EST
Where
Monroe County, 0.46 mi SSE of Forsyth to 2.14 mi WNW of Dyas
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
33.024, -83.946

The Monroe County Emergency Manager reported at least 10 trees down from Forsyth to the southwest part of the county.

Thunderstorm Wind, Clayton

When
July 3, 5:20 PM EST
Where
Clayton County, 4.46 mi SW of Lovejoy
Measured
40 kt (46 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
33.382, -84.372

The Clayton County 911 Center reported that a couple of trees were blown down across Woolsey Road.

Lightning, Houston

When
July 3, 6:00 PM EST
Where
Houston County, 1.16 mi E of Wrights Mill
Property damage
$300,000
Reported by
Broadcast Media
Coordinates
32.600, -83.630

Broadcast Media stations from Macon reported up to four structures on fire from lightning strikes. Several units at an apartment complex on Leisure Lake Drive were heavily damaged or destroyed, displacing 16 families. Before firefighters arrived, three Marines and an Army medic alerted and evacuated many of the residents, including an 87-year-old woman confined to her bed. No one was injured in the fire, thanks in part to the quick actions of the servicemen.

Thunderstorm Wind, Dodge

When
July 3, 6:06 PM EST
Where
Dodge County, 0.87 mi N of Milan to 1.18 mi ENE of Calvin
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
911 Call Center
Coordinates
32.032, -83.069

The Dodge County 911 Center relayed a report of five trees and two power lines down across the southeastern portion of the county.

Thunderstorm Wind, Telfair

When
July 3, 6:10 PM EST
Where
Telfair County, 0.91 mi NW of Workmore
Measured
45 kt (52 mph) estimated gust
Property damage
$750
Reported by
911 Call Center
Coordinates
31.940, -82.940

The Telfair County 911 Center reported that a few trees were blown down south of McRae near Workmore.

Thunderstorm Wind, Cherokee

When
July 3, 6:19 PM EST
Where
Cherokee County, 1.79 mi NE of Waleska
Measured
60 kt (69 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.340, -84.530

The Cherokee County Emergency Manager reported that over 50 trees were blown down along with at least four power lines in an area northeast of Waleska.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2012Every state in 2012This day in weather historyWarnings in Georgia, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 396828, 396857, 396849, 396824, 396842, 396825, 396829, 396830, 396840, 396847, 396859, 396826, 396868, 396832, 396837, 396831, 396855, 396866, 396854, 396827, 396862, 396863, 396845.